Thunderstorm Wind, Campbell
- When
- May 10, 4:30 PM MST
- Where
- Campbell County, 15 mi SE of Gillette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.133, -105.267
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 10, 1:30 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT MON MAY 10 2004
.DISCUSSION...CURRENT SURFACE MAP PLACES HIGH PRESSURE FROM LAKE
WINNIPEG INTO EASTERN DAKOTA/MINNESOTA. SURFACE LOW DEVELOPING OVER
NORTHERN UTAH/SOUTHERN IDAHO IS LEADING TO A TIGHT PRESSURE GRADIENT
TONIGHT. SOUTHEAST WINDS OF 25-35 MPH ALREADY OCCURRING OVER
NORTHEAST WYOMING. AS SURFACE LOW MOVES INTO SOUTHEAST MONTANA
OVERNIGHT...SFC-700MB GRADIENT WILL INCREASE. FORECAST SOUNDINGS
SHOW 35-55KT WINDS 2000-7000FT AGL. 900MB GEOSTROPHIC WINDS FORECAST
TO REACH 50-60KTS. WIND PARAMETERS WOULD FAVOR HIGH WIND WARNING
CRITERIA ACROSS NORTHWEST SOUTH DAKOTA PLAINS. HOWEVER SINCE THE
BEST WINDS OCCUR OVERNIGHT...WINDS SHOULD REMAIN IN THE HIGH END OF
ADVISORY CRITERIA ON THE PLAINS. FOR THE HIGHER ELEVATIONS OF THE
BLACK HILLS AND NORTHERN FOOTHILLS...HIGH WIND WARNING CRITERIA IS
EXPECTED. RIDGETOP LEVEL WINDS FROM 12Z ETA/18Z RUC SHOW >50KT
WINDS.
THUNDERSTORMS WILL BE DEVELOPING IN THE NEXT FEW HOURS OVER THE
HIGHER TERRAIN OF WYOMING AND MOVE NORTHWARD THIS EVENING.
SUFFICIENT SHEAR FOR SEVERE THIS EVENING. WEAK SHORTWAVE AHEAD OF
THE UPPER LOW WILL PASS ACROSS THE AREA OVERNIGHT. THIS COMBINED
WITH THE STRONG THEAT-E ADVECTION WILL PUSH THUNDERSTORMS OVER
THE AREA...MAINLY THIS EVENING. BY MORNING...WE END UP DRY SLOTTED
WITH THE BEST FORCING NORTH AND EAST OF THE FORECAST AREA.
FOR TUESDAY...SOME SLIGHT DIFFERENCES BETWEEN THE ETA/GFS IN TIMING
OF INITIAL TROF...THEN COLD FRONTAL PASSAGE. WILL BE VERY WARM EAST
OF THE BLACK HILLS AS SOUTHWEST-WEST WINDS DOWNSLOPE WINDS EXPECTED
THROUGH EARLY AFTERNOON. BEST CHANCE OF THUNDERSTORMS WILL COME IN
THE AFTERNOON/EVENING FROM THE THE BLACK HILLS EASTWARD INTO CENTRAL
SOUTH DAKOTA. SUFFICIENT INSTABILITY AND SHEAR FOR SOME SEVERE
WEATHER.
BIGGER DIFFERENCE IN ETA/GFS SHOWS UP TUESDAY NIGHT/WEDNESDAY WITH
THE STRENGTH OF COLD ADVECTION AND LOW LEVEL MOISTURE. WILL TURN
COLD ENOUGH FOR RAIN/SNOW MIX NORTHEAST WYOMING/BLACK HILLS...WITH
RAIN SHOWERS ELSEWHERE.
SHOWER ACTIVITY WILL CONTINUE INTO THURSDAY AS UPPER LEVEL TROF
SLOWLY CROSSES THE AREA. CYCLONIC FLOW ALOFT WITH VERY STEEP MID
LEVEL LAPSE RATES WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST.
VERY LITTLE CHANGE TO THE EXTENDED FORECAST AS WEAK RIDGING BUILDS
ACROSS THE AREA. TEMPERATURES WILL WARM TO AROUND AVERAGE FOR
SUNDAY/MONDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING CENTRAL AND NORTHERN BLACK HILLS AND
NORTHERN FOOTHILLS TONIGHT.
WIND ADVISORY WESTERN SOUTH DAKOTA PLAINS TONIGHT.
.WY...HIGH WIND WARNING TONIGHT FOR BEAR LODGE MOUNTAINS.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT MON MAY 10 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111200- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHWESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The Rapid City radar (KUDX), 194 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398470, 5398471, 5398472.